Q: Irrational Behavior & Lithium Toxicity?
My brother & I have been diagnosed, my question is for him. I have a question
which carries great importance, I would appreciate it immensely if after
consideration you can afford me an answer. He was diagnosed 6-7 yrs ago at his
45 yrs of age as being bipolar hypermanic. Due to hepatitis and liver concerns
it is decided that lithium is the best route to go, it is established that 900
mg per day is what's needed to put him at a theraputic level & for over 5 yrs
900 mg is perscribed & consumed per day. One day he goes to pick up a Rx refill
for the lithium, he knows the pill sizes vary & relies on the Rx'd dos. on the
label. the Rx refill states take 2 tablets am & pm. he does so for some 6 wks
until he is arrested for an incredibly senseless crime. At that point he learns
that the Rx refill label was INCORRECT & should have been take "1" am & "1" pm.
For 6 wks he was accidentally subjected to 1800 mg of lith. per day. This was
during April/May/June of 20 08 in Fla's hot sun. He works outside in
construction. 2 wks into this accidental overdose he undergoes knee surgery & is
Rx'd oxycodone, 60 tabs. Lith. mandates you stay hydrated/oxycodone dehydrates.
hot weather/sun makes it worse.He is 6' 2" tall & 175 lbs w/ little body fat if
What are the odds that he could suffer from psychosis due to the toxic level of
lith. that he consumed for 6 wks? Could he suffer from a "black out spell" & do
things out of the normal and context & exhibit irrational behaviour? Dr.
Phelps, any input would honestly be greatly appreciated. Thank you for your
Lithium can cause confusion when the blood level is too high; this is well
known. Generally at that point the person will also be quite physically ill,
with nausea, sometimes vomiting, and often difficulty with balance.
too high a lithium level cause someone to commit an "incredibly senseless
crime"? Well, I suppose there are some crimes one could commit from confusion.
"Irrational behavior", that could certainly fit; and "black out spell", and that
is quite possible, due to lithium toxicity. On the other hand, it would be a
little surprising to actually go six weeks with lithium toxicity, although I
suppose as healthy guy he might have been able to tolerat it except for some hot
days with too little fluid. The role of his knee surgery and the pain
medication thereafter is be difficult to factor in (you are right, in the middle
of some lithium toxicity he was just barely handling, adding another medication
that can cause confusion could have been a tipping point of some kind). One
would hope that someone might actually have checked the lithium level at that
point, but I can imagine how that would be passed over (e.g. outpatient day
minimum, I hope readers will conclude from this that if their regular
prescription suddenly changes, without new instructions from their physician, it
would be wise to call and say "is there really supposed to be a change in my
hope things get straightened out soon. It is kind of you to try to help your
brother with your investigations. Good luck with that --